Aa
A
A
A
Close
Addiction: Substance Abuse Community
32.1k Members
Avatar universal

Is it really THAT bad?

I've been on methadone for about 5 years about an average of 58mg liquid a day.  I also take abilify and cymbalta for bipolar disorder and xanax as needed for anxiety.  Am currently tapering off methadone @ about 3mg every 2 wks.  I have read so much about how horrible the w/drawals are going to be and am terrified.  I already suffer so much anxiety that I don't know if I can take the horrible long lasting withdrawals symptoms.  On the plus side, at 35,  I have recently been able to quit full time work and work pt from home thanks to my wonderful and supportive fiance.  At least i won't need to worry about work while going through what I hear is the ultimate hell.  Can anyone offer any positive experiences and success stories i.e. tapering and detox symptoms?

Any help appreciated greatly
8 Responses
Avatar universal
Hi and Welcome!   I don't have personal experience with Methadone but I read a lot!  There are several members who can share first hand and they'll be checking in...one in particular is Gnarly and I've learned a lot from him.

First, the taper plan sounds good. It needs to be slow. The wd's don't seem to hit badly until you're down to the lower doses so at that point you should slow the taper even more...I can't say much more than that about tapering because it's against forum guidelines...

Insomnia seems to be the biggest complaint along with lethargy.  It's important, also, to take supplements. Calcium, magnesium, zinc, and potassium are the biggies. Also, there's a protein powder that Gnarly suggests and you can get it at Walmart for around $6 for a 5# bag.

I think being at home will make this infinitely better you.

Others will be checking in so get ready with any questions...Have you thought about any type of after care/ supportive treatment during this process?
Avatar universal
I have heard about the supplements and think I will go buy those today.  And yes, my taper plan w/ my counselor involves lowering my taper amount to 2mg and then 1 mg.  She says that once you get down to about 8-10 mg it's mostly mental and I could quit cold turkey at that point.

I've never been to group but have a friend who says she will go w/ me to my first meeting next week.  Due to my anxiety and still being ashamed of addiction, I am terrified of support groups!  I do know that this is the most successful way to treat addiction though and know I need to do everything in my power to kick this w/ all the support I can get.   Ty for your response!
Avatar universal
HI  so glad you found your way her...first off try not to read to much into the future just take it one day at a time im glad you have the counselors at the clinc helping you with a taper it souds like a good plan and like Vicky said it is in the lower doses that can be hard I wish I could shair my taper with you but it is agenst our forum rules from wat i see her you are going aboutt it in the right way the vitamins I recamend is a 3 in one from walmart it is calcium,magnesim/zinc take 4 with breakfast and 4 with dinner these vitamins will really help you a lot it will reduce the withdrawal feeling as you taper lower the real key to doing this let your body be the judge if you go to fast the serum level in you blood will not be enough to get you threw a 24 hr period and the withdrawals hit if that happens stop tapering and give your body a chance to ketch up as for doing this I alway say ''you just got to be ok without being ok for a wile'' Keep posting for support there are many of us that have recovered from this  the forum really helped me so I try to help other get off this hideous drug......................Gnarly....................
4898964 tn?1381257899
Don't worry about what everyone says, it'll only drive you up the wall with fear.  Instead see that your body has a lot of conflict to deal with and yes it's will be painful, conflict always is.  The fear you're feeling is the thought of not being secure i.e "I have no drugs".  Looking at fear can help with understanding and bring about the negation of fear.  We're all searching for security, but in reality it doesn't exist.
Avatar universal
I think I am most afraid of the mental issues assoc. w/ withdrawals, especially the anxiety.  I am a life long sufferer of anxiety and panic attacks and see a lot of post talking about just how bad the anxiety gets and for how LONG.  My only hope is that my dr. increased my cymbalta in hopes that it would help w/ this.  Plus I figure I'll hold on to the xanxex I have left for when thing get really bad.  

Thanks for the help everyone.  Makes me feel great and have hope for humanity the you all are willing to help total strangers w/ this horrible affliction.
Avatar universal
I've cold turkey 30mgs with NOTHING to help (lowest depths of hell), back on like an idiot I'm done now for real... no more junkie or even recreational life, I'm going full on picket fence sh*t !!! cold off 65Mgs, day 7, sweats, anxiety,(not real bad, mostly cuz I know  a storms comin. anyway
, I hav about 20 tabs for when I can't live,40 Xanax cuz the anxiety is thru the roof. last time I stayed awake for over 216hrs, yes, 9 days!( I don't mean I dozed a min here and there, no, eyes wide) a friend finally brought me an Ativan (1) oooh sweet sleep, first few days it wouldn't have even scratched the surface. Anyway, this time is different, I know a little about whats commin, the best thing for cramps, RLS,insomnia helps with anxiety is Clonidine (non narc, not even a controlled sub) any doc should scribe it, if not, emergency room will. CAUTION: DON'T TAKE IT TILL UR IN SERIOUS PAIN AND ABSOLUTLY CANNOT SLEEP!!!! ALSO, FOLLOW DOCS INSTRUCTIONS.(IT'S GIVEN FOR HIGH BP ALSO, FYI)  It works wonders but I took it to soon and thought I wasn't gonna be able to ever function again...EVER!  sorry so long winded but I been there,  clonidine works wonders. good luck guys. I'm wit u fightin it too.
Avatar universal
I've cold turkey 30mgs with NOTHING to help (lowest depths of hell), back on like an idiot I'm done now for real... no more junkie or even recreational life, I'm going full on picket fence sh*t !!! cold off 65Mgs, day 7, sweats, anxiety,(not real bad, mostly cuz I know  a storms comin. anyway
, I hav about 20 tabs for when I can't live,40 Xanax cuz the anxiety is thru the roof. last time I stayed awake for over 216hrs, yes, 9 days!( I don't mean I dozed a min here and there, no, eyes wide) a friend finally brought me an Ativan (1) oooh sweet sleep, first few days it wouldn't have even scratched the surface. Anyway, this time is different, I know a little about whats commin, the best thing for cramps, RLS,insomnia helps with anxiety is Clonidine (non narc, not even a controlled sub) any doc should scribe it, if not, emergency room will. CAUTION: DON'T TAKE IT TILL UR IN SERIOUS PAIN AND ABSOLUTLY CANNOT SLEEP!!!! ALSO, FOLLOW DOCS INSTRUCTIONS.(IT'S GIVEN FOR HIGH BP ALSO, FYI)  It works wonders but I took it to soon and thought I wasn't gonna be able to ever function again...EVER!  sorry so long winded but I been there,  clonidine works wonders. good luck guys. I'm wit u fightin it too.
Avatar universal
I came off methadone almost two years ago. I am not on here very much but i am almost to my two year mark (Oct 13th) of being clean from methadone. Why can't you taper down? That would help you the most. Lots of hot showers  for muscle aches and bananas for RLS. L-tyrosine helps.And time. Easier said than done but just try and take it one day at a time.
Have an Answer?
Top Addiction Answerers
495284 tn?1333894042
City of Dominatrix, MN
Avatar universal
phoenix, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.